Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Meds making depression worse

Hi there!  My 14 yr oils daughter was diagnosed just over a year ago with ADD and they said she had “situational depression” meaning her reaction to things causes her to be depressed. I guess it is like a coping skill thing. We have had her in counselling and it has helped at bit.
My question is, has anyone found that meds make their kids more depressed or maybe the word “flat” is a better description. She has been on Vyvanse and Concerta, which both made her totally flat with all her personality gone but helped tremendously with her focus at school.  Recently we have tried. strattera which helped too but again the mood thing came into play. She says she doesn’t like the way the meds make her feel. We have taken a break for the summer and we see the peditrician again in August.  I was debating asking for an anti depressant along with the add meds. Any suggestions would be greatly appreciated.

Replies

My first instinct if two different stimulants haven’t worked is that your daughter may have been misdiagnosed—there are a lot of other conditions that have very similar symptoms, including ASD (formerly Asperger’s) or bipolar disorder. You may want to consider getting a second opinion or further testing just to make sure she doesn’t have a different condition that was initially mistaken for ADHD.

Posted by cinegirl on Jun 30, 2014 at 3:52am

Oh no, the stimulants worked, absolutely.  Shes a totally different kid on them.  I have notified the school each time she switched, except this last time when I took her completely off the meds.  At her graduation, I was talking with the SERT teacher and she asked me if we did something with her meds because she had noticed a huge difference….in a negative way.  Its the side effect of becoming depressed that is the issue.  There’s no doubt in my mind that she needs them.  Its finding something that doesn’t cause her to be “zombie” like.  I was wondering if anyone else has had this issue and what they did.

Posted by mamaklem on Jun 30, 2014 at 4:26am

I have been through the “flat” personality with my daughter (10 yrs old) due to vyvance.  We found a that reducing her dosage just a little made all the difference - no more flatness.  In our case, we have anxiety to deal with instead of depression - but that is being managed separately.  Definitely talk to your doctor about the depression.  They need to know this to determine the best treatment.  Good luck!

Posted by n886 on Jun 30, 2014 at 5:58am

I want to second that stimulants shouldn’t make her flat or “zombie-like.”  The overwhelming majority of experts attribute that as being either a dose of the right stimulant that is too high or just the wrong stimulant.  If she complained of that happening on both different classes of stimulants then I would venture to guess that in both cases whatever dosage she was eventually given was too high. 

If further consultation reveals that it is still very much a situational depression then that means adding an antidepressant is NOT indicated (medically speaking), but continued (& regular) cognitive therapy is.

Posted by BC on Jun 30, 2014 at 6:40am

I’ve always heard that if your child becomes zombie-like, that it means the dosage is too high. If you’re on the right medication and dosage for you, your personality shouldn’t change. It should just be easier to focus. For my son, he’s just more willing to try and can focus for a slightly longer period of time.

Posted by Rai0414 on Jun 30, 2014 at 6:42am

Find a pediatric psychiatrist. They specialize in these things. There is no way your pediatrician can handle this as well he shouldn’t. It is a psychological disorder which requires a specialist.

Posted by YellaRyan on Jun 30, 2014 at 7:00am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.